Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Taking imuran for crohn's disease. Red rashes on cheek not getting cured. Worried for lupus

User rating for this question
Answered by

Practicing since : 2010
Answered : 5793 Questions
Hi. I am a 35 year old female. I have a history of Crohn's Disease, but it is currently in remission. For the Crohn's I am on Imuran and allopurinol, and I used to be on Humira. I recently developed (4 days ago) a reddish pink flat rash on my cheeks and nose that feels warm to the touch and doesn't itch. It looks like a sunburn, but I haven't been in the sun or wind. I haven't used any new medications, cosmetics, lotions, detergents, foods, etc. I have tried antihistamines, sensitive skin products, etc. Nothing is helping. I have never had a problem with sensitive skin before this. I have included a picture of the rash. I am worried it could be something like lupus since I already have Crohn's.
Posted Sun, 17 Mar 2013 in Lupus
Answered by Dr. Rahul Kumar 45 minutes later
Thanks for writing to us.
Chron's disease is known for cutaneous lesions.
Usually there are raised skin lesions (nodules) seen around the anal area. Such nodules can even be seen on other parts of body and there can be ulcerations.
Regarding your condition,
you have sent an excellent photograph, which clearly shows there is involvement of malar area and bridge of nose. If you notice the nasal folds are spared.
This is typical of photosensitivity. The reason for this can be..
1. Lupus, already mentioned by you.
2. Photo reaction due to medication taken by you.(mainly allopurinol)
For photo reaction to develop, even artificial light is enough. You need not go in sunlight.
Here is my advice for you.
1. Use sunscreen with 50+ spf, daily thrice, even if you are indoors.
2. Use a mild topical steroid once in night for a week.
3. Get an XXXXXXX profile of blood done to rule out Lupus.
I would have not considered lupus, but since it is associated with chron's the above test becomes important.
Once lupus is ruled out, drug related photosdositivity can be thought of.
Let me know if you have any further query.
Wishing you good health.
Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor